Weight gain frustrating side effect in battle with depression

By Jack Smith

Topics at this blog tend to be kind of heavy, so I thought I might lighten things up today. Only I can’t.

I’m teetering on a new personal record— but not the kind you want plastered on the wall at the gym.

I recently tipped the scales at more than 200 pounds for the first time ever. I weighed 206 to be exact. That’s roughly 46 pounds heavier than I was in 2011 and 50 pounds heavier than college.

Both times, doctors told me the meds I was taking were partly to blame. The drugs I was taken in 2011 took away my appetite to the point I could only eat a few bites at meal time. The fist full of pills I’m currently taking, however have caused my appetite to go off the charts.

unexplained weight gainI have to take some responsibility here. I’m the one who ate like a bird or inhaled food like a pig, but the meds didn’t help and probably hurt.

I don’t recall exactly what meds I was taking in 2011 when I all but quit eating.  I think I was on Abilify and Remeron, among other drugs.

I just remember it was an incredibly difficult time for depression and anxiety.  I had no appetite. None at all. I was so skinny my wife wondered if I had an eating disorder and several people thought I had cancer. One friend later told me she thought I was “manorexic.” 

Now, I have the opposite problem. I’m told two drugs I currently take, Remeron and Zyprexa, cause weight gain.

My doctor said he’s seen patients gain upwards of 100 pounds on Zyprexa. Some cases of weight gain for women became such a serious issue their husbands start looking elsewhere. That’s how serious a problem it can be.

It’s not the pill itself that causes weight gain. The medicine actually revs up the appetite. The laws of physics still apply. The more you eat, the more you weigh. The less you eat, the less you weigh.

I feel empathy for those who already struggle with weight only to find it nearly impossible to control when prescribed certain antidepressants.

All of this weight could’ve been useful in high school, when I played basketball looking like an extra from Schindler’s List. Now it’s just uncomfortable and annoying.

I began an intense workout program a few weeks ago, and already my body is changing for the better. I’m not looking to be one of those guys who takes his shirt off when it’s not necessary. I just don’t want to be out of breath when I walk up the stairs or embarrassed at the pool next summer.

It would also be nice to be able to actually wear the clothes in my closet. As it stands right now, I have three sections—Skinny Jack, Medium Jack and Fat Jack.

I’m wondering if any others on this site who’ve taken antidepressants have had the same issue. Please share your comments or experiences below. You can use a real name or a fake name, and your email address will never show up.

I gotta run….

Well at least I need to.

P.S. Eating disorders are a serious issue. I look forward to telling the story of two brave women who battled disorders and today are flourishing in recovery.

 

If you enjoyed this post, share it!

14 thoughts on “Weight gain frustrating side effect in battle with depression

  1. Since arriving in the states I have gained 50lbs- lost 50lbs and just recently gained it again! Ugh. I can feel the fat dripping over my jeans. My friend no longer mention my weight as it fluctuates so much. I am always in”crazy all in diet and exercise mode”!or ” I don’t care lie on the couch and eat mode”. Trouble is these ‘modes’ last months at a time. What can I say I am an “all or nothing kinda person”. Which kinda somes up my bipolar/OCD personality!

  2. Jack,
    I have been following your blog because your story really hit home with this former Eufaula (Class of ’92) gal. My 20yr old daughter was diagnosed with BPD at age 13. The diagnosis was the hardest part because no doctor wants to give a lifelong diagnosis to a teenager when there’s a chance it might be something else. After numerous hospitalizations,we had to fight them to say “it is what it is” so we can treat it and move on. And yes, the meds cause weight gain. She went from a 100 lb pageant girl and cheerleader to 180 lb woman who’s self-esteem has taking a beating (as if it hadn’t already). Her meds have changed throughout adolescence -Lamictal, Prozac, Abilify, Gabapentin, Lithium, & Depakote have all been in our arsenal at some point in time. She is presently only on Lithium and Prozac. She has seen the most success with Lithium although most doctors didn’t want to prescribe that for her. All of these drugs can be toxic to kidneys so she has to have regular UA’s to keep a check. Prolonged use of Lithium can also cause hypothyroidism. Nevertheless, the meds are a necessary evil, or blessing, or curse, depending on which day you ask her. We are really proud of her for facing these obstacles at such an early age and going on to graduate HS with good grades and get scholarships to college. She’s a nursing student now. With the right mix of therapy and meds, you’ll continue to win this battle too. Much love and luck to you and Barclay.

  3. Stacey,
    Thanks for sharing. I hate to know your daughter has faced BPD, but as you say at least you know what battle you’re fighting. I will add her to my prayer list. I have also been put on Lithium and Lamictal in addition to Zyprexa and Remeron. I’m hopeful I can come off the Zyprexa and Remeron, but they are hesitant to take me off too many at once for fear of rocking the boat. Take good care and thanks again for reading and for reaching out.

    Best,

    Jack

  4. Oh my gosh, Jennie. We have a lot in common. We should have coffee some time and compare notes. Take good care.
    Jack

  5. Stacey can you describe the symptons your daughter displayed when she way a child? It would be helpful for me

  6. You keep on working out and by summer you’ll be strutting around all buff and tan, showing everybody your abs!!!! Seriously,I am so proud of the progress you are making. I can only imagine the battles you have fought and pray that every day gets easier for you…love from Eufaula

  7. Stacey can you describe the symptons your daughter displayed when she way a child? It would be helpful for me

  8. Thank you Alenna! Encouragement is huge for people in recovery. I’m working hard to get better but sometimes I start to falter. Encouragement often makes the difference. So thank you!

  9. I take 150 mg of Lamictal and 5 mg of Zyprexa, and am BPD 2. I got myself in phenomenal shape leading up to my second hypo-manic episode. I stopped taking Zyprexa which led to the episode. I’ve put on 25 lbs. in the last 12 months. I drink way too much alcohol and think it’s the primary reason for my weight gain. After the hypo-manic episode I quickly became depressed and turned to alcohol. I keep telling myself I’ll start a diet tomorrow. Bottom line, I need to quit drinking. Jack, why don’t we start a contest to lose weight? I need to be held accountable. I’d like to shed 15 lbs. by Thanksgiving. Care to place a wager on that?

  10. Jennie,
    It was the typical highs and lows associated with BPD. She was really euphoric and giggly (which we thought normal for a 13 yr old girl at first) and then really depressed which resulted in multiple suicide attempts. She could be as happy and on top of the world when she got out of school one day and be ready to kill herself that night , without any apparent reason(that we could understand at least). There was also problems with how she interpreted relationships, especially with boys. She always thought relationships were so much more intense and real than what they really were. We were lucky that my mother-in-law is a retired psychiatric nurse who helped to see the signs of manic-depressive behavior. Like I told Jack, we had a hard time getting doctors to label her with BPD. They wanted to say she had a personality disorder or a host of other things. Their one reason was that unlike all of the other kids she would be hospitalized with, she didn’t have a substance abuse problem. Doctors said that kids with BPD tend to self-medicate with drugs and alcohol and because she didn’t, they were hesitant to diagnose BPD. Hope this helps.

  11. I found this amazing post , “Weight gain frustrating
    side effect in battle with depression | One Man’s War On Depression”, really interesting and also the post was a fantastic read. Many thanks,Francisco

  12. Although I no longer take it, I recall how much I wanted to eat sweets when I was on Zyprexa. I’m not small man to begin with (6’0″/225#) and I don’t normally eat a lot of sweets, but I recall getting up in the middle of one night and polishing off a whole key lime pie (one of my favorites) and a couple of large glasses of milk. It became a regular thing to get out of bed in the wee hours of the morning and raid the kitchen for obscene amounts of sweets – a whole pie, an entire box of Little Debbie Oatmeal Pies, etc. Before the doc took me off Zyprexa I had gained 50 pounds.

  13. Mike,
    Your post is almost exactly what has happened to me on Zyprexa! Gianed nearly 20 pounds in two months. Seriously. I raid the kitchen and have a craving for sweets that is more intense than any craving I ever had for alcohol. Fortunately, the doc is weening me off Zyprexa starting today! It’s not that great for bipolar depression, from what I am told by my doctors.

Leave a Reply

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>